Alert archive / Utah / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 64, NWS Salt Lake City, UT

September 4, 2007Box Elder County, Tooele County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Sep 4, 2007, 4:07 PM MDT for Box Elder County, Tooele County, Utah. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2007, 4:07 PM MDT (22:07 UTC)
Expired
Sep 4, 2007, 4:45 PM MDT
In force
38 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

Counties Box Elder County, UT, Tooele County, UT

The radar

The Salt Lake City radar (KMTX), 122 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 4, 2:05 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 10.1 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2007-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 170 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2007-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
170 J/kg
Mixed-layer CIN
-212 J/kg
Mixed-layer LCL
1799 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 042209
SVRSLC
UTC003-045-042245-
/O.NEW.KSLC.SV.W.0064.070904T2207Z-070904T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
407 PM MDT TUE SEP 4 2007

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN BOX ELDER COUNTY IN UTAH...
  NORTHWESTERN TOOELE COUNTY IN UTAH...
  THIS INCLUDES THE COMMUNITY OF WENDOVER...

* UNTIL 445 PM MDT

* AT 406 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10
  MILES NORTHWEST OF WENDOVER...OR ABOUT 7 MILES NORTH OF WEST
  WENDOVER...AND MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  10 MILES NORTH OF WENDOVER NEAR 415 PM MDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

HAIL UP TO THE SIZE OF A NICKEL AND WINDS GREATER THAN 60 MILES AN
HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

LAT...LON 4092 11425 4062 11397 4096 11320 4125 11354

$$

MT
1 follow-up statement
000 
WWUS55 KSLC 042237
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
432 PM MDT TUE SEP 4 2007

UTC003-045-042245-
/O.CON.KSLC.SV.W.0064.000000T0000Z-070904T2245Z/
TOOELE UT-BOX ELDER UT-
432 PM MDT TUE SEP 4 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR SOUTHWESTERN BOX ELDER AND NORTHWESTERN TOOELE COUNTIES...

AT 432 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED OVER SOUTHWESTERN BOX ELDER COUNTY...OR ABOUT 20 MILES
NORTHEAST OF WENDOVER...MOVING NORTHEAST AT 35 MPH.

THIS STORM WILL IMPACT THE SILVER ISLAND MOUNTAINS AND THE 
NEWFOUNDLAND EVAPORATION BASIN.

THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND DESTRUCTIVE
WINDS IN EXCESS OF 70 MPH. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED.

LAT...LON 4122 11404 4075 11402 4096 11320 4125 11354

$$

RG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 3:34 PM MDT, 33 minutes earlier.

Area forecast discussion, Sep 4, 3:34 PM MDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
334 PM MDT TUE SEP 4 2007

.SYNOPSIS...A MOIST SOUTHWEST FLOW WILL BE OVER THE AREA TONIGHT
AHEAD OF A COOL PACIFIC TROUGH THAT WILL MOVE THROUGH THE AREA
WEDNESDAY AND THURSDAY.

&&

.DISCUSSION...MOIST PLUME OVER THE AREA THIS AFTERNOON IS
COMBINING WITH EJECTING SHORT WAVE OVER NV IN SOUTHWEST FLOW AHEAD
OF STRONG UPPER LOW IN SE OREGON THIS AFTERNOON. INCREASING
VERTICAL SHEAR AND CAPE IS RESULTING IN SOME STRONG THUNDERSTORMS
AND THIS TREND SHOULD CONTINUE THROUGH THE EVENING. SEVERE
THUNDERSTORM WATCH HAS BEEN ISSUED THROUGH 9 PM MDT FOR NW UT.
ACTIVITY LIKELY TO CONTINUE THROUGH THE NIGHT WITH POTENTIALLY
HEAVY RAINS IN THE NW TONIGHT.

UPPER LOW AT 500 MB IN SE OREGON WILL DIG INTO NORTHERN NEVADA
TONIGHT WILL MOVE EAST TO ABOUT UT/NV/ID TRIPLE POINT BY TOMORROW
AFTERNOON AND THEN BEGIN TO LIFT NE. ALL MODELS SIMILAR IN SHOWING
A LOW LEVEL BOUNDARY PUSH INTO NW UT AND STALL AS A WAVE DEVELOPS
OVER EASTERN NV WED MORNING. AS THE WAVE MOVES NE THE FRONT PUSHES
THROUGH THE AREA WITH LATEST THINKING ON TIMING OF WIND SHIFT AND
FROPA AT SLC IN EARLY AFTERNOON...ALTHOUGH PRE FRONTAL CONVECTION
LIKELY TO PRODUCE QUITE VARIABLE AND GUSTY WINDS LONG BEFORE THE
FRONT ARRIVES. SOME POST FRONTAL PRECIP SHOULD LINGER IN THE
NORTHERN MOUNTAINS WEDNESDAY NIGHT AND INTO THURSDAY MORNING.

MOST PRECIPITATION SHOULD BE MAINLY FROM I-70 NORTHWARD TONIGHT
THROUGH THURSDAY AFTER THUNDERSTORMS NOW OVER THE SOUTH DIMINISH
THIS EVENING.

LATER IN THE WEEK STORM TRACK SHIFTS NORTH AND EAST OF THE AREA
WITH STORMS GOING THROUGH N. ROCKIES AND DROPPING SOUTH EAST OF
THE CONTINENTAL DIVIDE. THIS SHOULD BE A DRY PATTERN ON INTO THE
WEEKEND WITH TEMPERATURES NEAR SEASONAL NORMS...WHICH WILL FEEL
DELIGHTFULLY COOL AFTER THE LAST STRETCH OF HOT WEATHER. BIG
DIFFERENCES BEYOND THE WEEKEND BETWEEN GFS/EC....BOTH HAVE A
BLOCKING PATTERN IN EAST PACIFIC...BUT GFS DEVELOPS A DEEP LOW
OVER THE WEST EARLY NEXT WEEK WHILE EC STICKS TO NW FLOW. HAVE
KEPT IT DRY AND SEASONAL FOR NOW...BASED MORE ON EC SOLUTION.

&&

.AVIATION...SOUTHEAST WINDS WILL PREVAIL AT THE TERMINAL FOR THE
NEXT COUPLE OF HOURS. HOWEVER...DEVELOPING THUNDERSTORMS WILL CAUSE
PERIODS OF GUSTY WINDS WITH ERRATIC DIRECTIONS...PERHAPS INTO THE
OVERNIGHT HOURS. THERE IS A 40 PERCENT CHANCE OF A THUNDERSTORM
DIRECTLY IMPACTING THE TERMINAL...AND THIS MAY BRIEFLY BRING
CEILINGS DOWN TO 7000 FT OR BELOW.

&&

.FIRE WEATHER...DEEP MOISTURE AND INSTABILITY WITH LEADING UPPER
TROUGH AND APPROACHING FRONTAL BOUNDARY WILL BRING SIGNIFICANT
LIGHTNING BUT WETTING RAIN IN THE NORTH THROUGH THIS EVENING AND
OVERNIGHT. SLOW MOVING FRONTAL BOUNDARY AND THE MAIN UPPER TROUGH
WILL BRING NUMEROUS SHOWERS AND THUNDERSTORMS TO THE NORTH AGAIN ON
WEDNESDAY. DRY SLOT AT THE BASE OF THE TROUGH AND MODERATE WIND FLOW
WILL BRING INCREASING SEVERE FIRE WEATHER CONDITIONS TO WEST CENTRAL
AND SOUTHWEST UTAH ON WEDNESDAY.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING FROM 11 AM WEDNESDAY TO 9 PM WEDNESDAY FOR
     UTZ015-UTZ016-UTZ019-UTZ020-UTZ518.

     SEVERE THUNDERSTORM WATCH UNTIL 9 PM TUESDAY FOR UTZ001-UTZ002-
     UTZ003-UTZ004-UTZ005-UTZ007-UTZ008.

WY...NONE.

&&

PUBLIC...DUNN
FIRE WEATHER...TARDY
AVIATION...TRAPHAGAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Sep 4, 6:15 AM MDT, 9 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
615 AM MDT TUE SEP 4 2007

UTZ001>010-WYZ021-051215-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
SOUTHWEST WYOMING-
615 AM MDT TUE SEP 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH...
NORTHERN UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS DEVELOPING AHEAD OF AN APPROACHING STORM
SYSTEM ARE POSSIBLE TODAY ACROSS MUCH OF NORTHERN UTAH. THESE
STORMS WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS AND SMALL
HAIL...ESPECIALLY LATE THIS EVENING AND TONIGHT.

A COLD FRONT WILL MOVE INTO NORTHWEST UTAH LATE TONIGHT USHERING
IN NOTICEABLY COOLER AIR FOR THE NEXT FEW DAYS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AREAS OF RAIN AND THUNDERSTORMS ARE EXPECTED WEDNESDAY AS THE COLD
FRONT PUSHES THROUGH THE WASATCH FRONT AND INTO EASTERN UTAH.
TEMPERATURES WILL RETURN TO NEAR NORMAL FOR THE REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...WEATHER SPOTTERS ARE ENCOURAGED
TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD
OPERATING PROCEDURES.

UTZ011>016-019>021-517-518-051215-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-
615 AM MDT TUE SEP 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH...
NORTHERN UTAH...SOUTHERN UTAH AND SOUTHWEST UTAH.

.DAY ONE...TODAY AND TONIGHT

MOIST SOUTHWEST FLOW WILL RESULT IN THUNDERSTORM DEVELOPMENT THIS
AFTERNOON AND EVENING. THE POTENTIAL FOR FLASH FLOODING EXISTS
WITH SOME OF THESE STORS...ESPECIALLY IN FLOOD PRONE AREAS OF
SOUTHCENTRAL UTAH. THOSE VENTURING OUT INTO CANYONS WHERE FLASH
FLOODING CAN OCCUR ARE ENCOURAGED TO CHECK THE LATEST CONDITIONS
BEFORE HEADING OUTDOORS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG SOUTHWEST WINDS WILL DEVELOP TUESDAY NIGHT INTO WEDNESDAY.
THIS COMBINED WITH LOW SURFACE RELATIVE HUMIDITY CAN RESULT IN CRITICAL
FIRE WEATHER CONDITIONS. SEE THE LATEST FIRE WEATHER STATEMENT FOR
DETAILS.

.SPOTTER INFORMATION STATEMENT...WEATHER SPOTTERS ARE ENCOURAGED
TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD
OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

In the hours before

Local storm report, Sep 4, 3:49 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
349 PM MDT TUE SEP 04 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLASH FLOOD      3 SE TORREY             38.27N 111.38W
09/04/2007                   WAYNE              UT   PARK/FOREST SRVC

            FLASH FLOOD IN CAPITOL REEF NATIONAL PARK. GRAND
            WASH...SCENIC DRIVE CLOSED DUE TO FLOODING.

&&

BMCINERN

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 4:39 AM MDTFire Weather WatchSLC11 hr
Sep 4, 4:39 AM MDTRed Flag WarningSLC11 hr
Sep 4, 1:29 PM MDTFlash Flood WarningSLCGarfield3 hr
Sep 4, 1:29 PM MDTFlash Flood WarningSLCGarfield, Wayne3 hr
Sep 4, 1:48 PM MDTSevere Thunderstorm WarningSLCTooele42 min
Sep 4, 3:51 PM MDTSevere Thunderstorm WarningSLCBox Elder39 min
Sep 4, 3:53 PM MDTRed Flag WarningSLC27 hr
Sep 4, 3:55 PM MDTSevere Thunderstorm WarningSLCTooele50 min
Sep 4, 4:31 PM MDTSevere Thunderstorm WarningSLCBox Elder44 min
Sep 4, 4:47 PM MDTSevere Thunderstorm WarningSLCBox Elder58 min
Sep 4, 5:08 PM MDTSevere Thunderstorm WarningSLCBox Elder, Cache, Davis, Morgan, Weber30 min
Sep 4, 5:46 PM MDTSevere Thunderstorm WarningSLCTooele59 min

Nearby

Severe Thunderstorm Warnings in Utah, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.